Overview

Adverse drug events put patients’ lives at risk.

Adverse drug events, the harmful and unintended consequences of medication use, are a leading cause of unplanned hospital admissions, and rank between the 4th and 6th cause of death in North America. 3-6

In Canada, adverse drug events cause or contribute to almost 2 million emergency department visits annually. 3 7

That means adverse drug events are responsible for about 1 in 9 adult visits to the emergency department. 8 And, in British Columbia, adverse drug events account for 240,000 ED visits and 480,000 days spent in hospital every year. 7-9

While some adverse drug events are related to unknown or unexpected reactions associated with a medication, many, if not most, adverse drug events are preventable and are related to human error and the complexities of care, prescribing, dispensing, and medication use. 1   10

Most importantly, from the existing research and our own prospective studies, we conservatively estimate that at least 33% of preventable adverse drug events requiring a hospital visit are repeat events that could be prevented with more effective ways of communicating relevant adverse drug event information. 2

Adverse Drug Event Case: Adverse drug event from a pharmacist's perspective

Clinical pharmacist, Vancouver General Hospital, 2012:

“I saw a diabetic patient today who was discharged from [another local hospital] on Friday, where he was admitted for hypoglycemia due to glyburide [a medication]. The physician there asked him to stop the glyburide, and gave him a prescription for gliclazide, which has a lower risk of hypoglycemia (low blood sugar).”

“The patient presented here today with a critically low blood sugar of two, was treated, and then became hypoglycemic again. When I looked at the patient’s blister pack I was horrified to discover both glyburide and gliclazide. It turns out the patient had been given a discharge prescription for gliclazide, but there was no note on the discharge prescription to discontinue the glyburide, although I wouldn’t have thought that would be necessary. Neither the GP nor the community pharmacist were aware of what had happened."

Most adverse drug events go unreported

Another major obstacle in preventing adverse drug events is lack of docuemntation and communication between care providers. Studies show that fewer than 5% of adverse drug events are reported to oversight bodies, though there is evidence suggest that this number may actually be less than 1%. 11-13

Both documenting adverse drug events in clinical practice (e.g. in medical charts) and reporting adverse drug events to Health Canada are important to reduce harm from adverse drug events.

Adverse Drug Event Case: A patient's perspective

Pat’s Story

I was called to the Emergency Department late one night to find my stepmother Pat confused, agitated, unable to remember how she got there, and struggling to leave. Next morning, she was back to normal, a stroke had been ruled out, and she was discharged. Having been given no explanation for this troubling event, we wondered about a drug reaction. Upon discovering that her sleeping pill was the likely problem, we asked her family doctor to stop prescribing it and there were no further incidents.

Two years later, Pat (in her 80’s) showed the identical behaviour while in the hospital awaiting colon cancer surgery. This resulted in a postponement of the scheduled surgery, including the possibility of cancellation due to her age and unexplainable behaviour. This caused great stress for Pat and our family. However, we remembered the previous drug reaction and when asked, the nurses confirmed she’d been given the same sleeping pill. It was stopped, she improved and the surgery was completed resulting in many more years of healthy living. We don’t know how this would have turned out if the surgery had been cancelled and the cancer had been left to do its worst.

The “system” does not track medications and adverse drug reactions electronically, so information does not follow the patient to whatever healthcare setting they are in. Instead, families have to remember these details to keep their family members safe. Many families are not present and most do not realize that they are the medication information conduit for themselves and their loved ones. Many patients instead mistakenly believe that they can rely on “the system” to take care of it.

Account by Johanna Trimble

Adverse drug event information is not shared effectively

In clinical practice, adverse drug events are often not documented in medical records, and not communicated between care providers and across healthcare sectors electronically. 11 Our health care system currently relies heavily on patients and families to communicate adverse drug event information among their care providers. If adverse drug event information is shared directly between health care providers, it is largely communicated using paper, fax or phone. As a result, information often falls through the cracks, and care providers may unintentionally re-expose patients to culprit medications; medications that previously caused clinically significant adverse drug events or were previously identified as contraindicated. 2   14

Adverse Drug Event Case: Adverse drug event from a doctor’s perspective

Jacob* is a 75-year-old man who lives at a nursing home. Doctors describe him as a “very medically complex” patient – he has multiple cardiovascular (heart) and kidney issues, and takes at least eight different medications.

One day, Jacob begins to feel weak. He and his wife go the emergency room, and I find Jacob has a very slow heart rate of 36 beats per minute (60-100 beats per minute is considered normal). Jacob tells me he takes 5 mg of bisoprolol, a kind of beta blocker, every night before bed for his atrial fibrillation (abnormal heart rhythm).  Under certain circumstances, beta blockers can dangerously slow down heart rates.

Then, I realize – I am looking at a repeat adverse drug event. It turns out that, just three months earlier, Jacob had gone to a different hospital, experiencing similar feelings of weakness. During that visit, another doctor also diagnosed bradycardia (low heart rate), and recommended that Jacob should stop taking a beta blocking medication. A couple weeks after his first experience with bradycardia (low heart rate), Jacob had visited the hospital for acute on chronic kidney disease and healthcare associated pneumonia. He was treated, re-prescribed a beta blocker, and sent home with no one knowing the beta blocker would cause a repeat adverse drug event.

*Not the patient’s real name